Blood clots in legs and lungs may be more likelier after taking NSAIDs drugs

Blood clots stem the bleeding from an injury or cut so their formation is essential. However, not all blood clots are here to help – some can prove life-threatening. This type of blood clot can block crucial arteries, thereby hiking the risk of a heart attack or stroke.

“What’s new about our study is that we show that patients who take NSAID medicine have a greater risk of developing blood clots in their legs or lungs. We already know from previous studies that several NSAID drugs increase the risk of cardiac fibrillation and thrombosis,” said study lead doctor and PhD student Morten Schmidt, of the Department of Clinical Epidemiology at Aarhus University Hospital.

As part of the study, Doctor Schmidt and his colleagues studied data from every single Danish patient who was hospitalised with a blood clot in the legs or lungs between 1999 and 2006.

In total, they identified 8,368 patients who had had blood clots in the legs or lungs.

They then checked how many of the patients had bought a prescribed NSAID-drug less than 60 days before they were admitted with a blood clot.

DON’T MISS
Non-alcoholic drink found to increase blood clot risk within ‘1 hour’ [ADVICE]
Vitamin B12 deficiency: The smelly symptom signalling low levels [INSIGHT]
The drink shown to more than doubke stroke risk in 1 hour [TIPS]

It’s important to note that the study didn’t indicate that any particular types of NSAID drugs are best avoided to minimise the risk.

“Our study indicates that there is an increased risk of blood clots regardless of which NSAID drug the patient takes,” said Doctor Schmidt.

Other studies have also found this association.

A 2014 meta-analysis found a statistically significant increased risk of deep vein thrombosis and pulmonary embolism in users of non-steroidal anti-inflammatory drugs (NSAIDs), which led researchers to say that these drugs should be prescribed with caution.

More research is still needed to confirm these findings and make specific recommendations based on them.

What the NHS says

Like all medicines, there’s a risk of side effects from NSAIDs.

“These tend to be more common if you’re taking high doses for a long time, or you’re elderly or in poor general health,” explains the NHS.

According to the health body, over-the-counter NSAIDs generally have fewer side effects than stronger prescription medicines.

“In rare cases, problems with your liver, kidneys or heart and circulation, such as heart failure, heart attacks and strokes,” it notes.

Other possible side effects include:

  • Indigestion – including stomach aches, feeling sick and diarrhoea
  • Stomach ulcers
  • headaches
  • drowsiness
  • dizziness
  • Allergic reactions.

“If you get any troublesome side effects, stop taking your medicine and tell your doctor,” advises the NHS.

Leave a Comment